Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sometimes only square matrices can be diagonalized


Author: Lawrence S. Levy
Journal: Proc. Amer. Math. Soc. 52 (1975), 18-22
MSC: Primary 16A64; Secondary 15A21
DOI: https://doi.org/10.1090/S0002-9939-1975-0376775-2
MathSciNet review: 0376775
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that every SQUARE matrix over a serial ring is equivalent to some diagonal matrix, even though there are rectangular matrices over these rings which cannot be diagonalized.


References [Enhancements On Off] (What's this?)

  • [B] H. Bass, Finitistic dimension and a homological generalization of semi-primary rings, Trans. Amer. Math. Soc. 95 (1960), 466-488. MR 28 #1212. MR 0157984 (28:1212)
  • [BO] N. Bourbaki, Éléments de mathématique. XXIII. Part 1. Les structures fondamentales de l'analyse. Livre II: Algèbre. Chap. 8: Modules et anneaux semi-simples, Actualités Sci. Indust., no. 1261, Hermann, Paris, 1958. MR 20 #4576. MR 0098114 (20:4576)
  • [E-G] D. Eisenbud and P. Griffith, Serial rings, J. Algebra 17 (1971), 389-400. MR 43 #2021. MR 0276274 (43:2021)
  • [H] Marshall Hall, Jr., Combinatorial theory, Blaisdell, Waltham, Mass., 1967. MR 37 #80. MR 0224481 (37:80)
  • [L] J. Lambek, Lectures on rings and modules, Blaisdell, Waltham, Mass., 1966. MR 34 #5857. MR 0206032 (34:5857)
  • [L-R] L. S. Levy and J. C. Robson, Matrices and pairs of modules, J. Algebra 29 (1974), 427-454. MR 0340337 (49:5092)
  • [M] B. J. Muller, On semi-perfect rings, Illinois J. Math. 14 (1970), 464-467. MR 41 #6909. MR 0262299 (41:6909)
  • [W] R. B. Warfield, Serial rings, semihereditary rings, and finitely presented modules, J. Algebra (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A64, 15A21

Retrieve articles in all journals with MSC: 16A64, 15A21


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0376775-2
Keywords: Matrix, matrix equivalence, diagonal matrices, generalized uniserial ring, serial ring, projective module
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society